Papers

Drug points: Hearing loss and tinnitus with carbimazole

BMJ 1994; 309 doi: http://dx.doi.org/10.1136/bmj.309.6959.929a (Published 08 October 1994) Cite this as: BMJ 1994;309:929
  1. D Hill,
  2. H Whittet,
  3. H Simspon
  1. Royal Berkshire Hospital, Reading, Berkshire RG1 5AN.

    We present a previously undocumented complication of carbimazole treatment occurring in a 28 year old woman with Graves' disease. Four months after starting carbimazole (40 mg, dropping to 20 mg daily after six weeks) she developed left sided otalgia and presented with high pitched tinnitus. An audiogram showed a unilateral 25 dB high frequency loss which could not be accounted for by family or occupational history. Brain stem audiometry showed no evidence of an acoustic neuroma; the only abnormal result was a raised titre of antibodies to DNA (106 IU, normal range 0-50). Carbimazole hypersensitivity was diagnosed, and she started taking propylthiouracil instead (100 mg twice daily). Four months later the hearing loss had subjectively improved and an audiogram showed that her hearing was within normal limits, although the tinnitus persisted. The DNA antibody titre had dropped substantially to 54 IU, and she had not developed any further symptoms of hypersensitivity.

    Acute ototoxicity has been reported in only two patients receiving thiourea derived antithyroid drugs. One patient developed polyarthritis, fever, and bilateral deafness four days after starting propylthiouracil, with incomplete recovery of hearing on drug withdrawal.1 The other patient developed unilateral deafness, tinnitus, and polyarthritis 10 months after starting propylthiouracil, the tinnitus persisting after complete recovery of hearing.2 Both these patients were acutely unwell and had serological evidence of systemic lupus erythematosus. An association between carbimazole and propylthiouracil and the development of a lupus- like syndrome have been previously noted, with evidence suggesting a causal role being particularly strong for propylthiouracil.3 Cross sensitivity to these two drugs has been reported, but it remains unclear why thiourea derived drugs should have this association.4

    Autoimmune inner ear disease is well recognised.5 Patients are typically young, have a bilateral, occasionally unilateral, hearing loss, and often have frank signs of autoimmune disease. The relevant antigens are unknown. In our patient deafness and tinnitus developed in association with serological evidence of lupus, both of which improved on drug withdrawal. We suggest that this could represent an autoimmune phenomenon due to the development of antibodies to connective tissue or neural antigens in the cochlea. It is interesting that the symptoms we ascribe to carbimazole hypersensitivity developed after a prolonged period of treatment and that these did not worsen with propylthiouracil.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract